|Time for meds again !
Feb 22, 2004
Hello, I am a 26 years old guy from Italy. In September 2001 I had a strong primary infection from HIV and I started with a therapy as suggested by my doctor: Combivir (1 pill twice a day) and Crixivan (2 pills x 3 times/day). After 6 months of treatment due to continuous and heavy side effects (nausea, vomit, digestive problems) I decided to interrupt treatment,also encouraged by good lab results. I am still not taking meds and keep on checking my levels, at the moment I have a viral load of 7400 and CD4 below 450, on top of it I have swollen lymphatic glands, therefore I decided to take meds again. My doctor suggested to take a new combination of meds, and before doing that I would like to have a suggestion from an expert like you !. Could you suggest a kind of therapy based on my actual clinical situation and strong side effects I was suffering from during the first treatment course ? Also,what do you think about the option of intermittent treatment ? Thanks for helping me out during this important decision. Grazie
| Response from Dr. Cohen
Il mio piacere provare ed aiutare.
So - first, the problem with side effects is that they are unpredictable. It is very difficult to know who will and who will not do well on any specific medication. We have some general impressions from studies of how often a side effect will happen - for example on your first combination, about 25% people who took this combination stopped it for side effects just like what you had. But that means that others did not have these side effects... and so I wish there was a way to stay what the best combination for you is next based on your first experience. But - we can at least offer some options based on the experience of others to see what the choices are... A second challenge is that I don't know which of our medications that we have here in the US are available to you. So I'll talk in general terms of what the medications are and hope you have them in Italy.
The first question is when to restart meds. And there are different opinions about this. While you certainly can start now - with a CD4 count about 450 (?) and swelling in the nodes - there is some debate about when to (re-)start. And so some would start meds now, while others would offer the chance to continue monitoring. And this may be safe especially with a viral load still below ten thousand. So this is one debate we have...
As for another combination - almost any combination is easier to tolerate than the first one you tried. That combination has become increasingly rare to even consider at least here in the US since we can do so much better. From our treatment panels that review all of our studies, the combinations that are most recommended because they work - and because they are well tolerated - include ones using either the drug Sustiva (Stocrin) or Kaletra; either of these in combination with two nucleosides. Now, some people do have GI upset from the AZT which is in the Combivir - and since that is the side effect you had last time - we might offer an alternative to the Combivir. Such as using Viread plus Epivir. Or even Videx plus Epivir. While Zerit is still on our lists as a nucleoside to choose -some clinicians have avoided using this in the initial combination given the link of this drug to lipodystrophy.
There are other choices of course. There are other protease inhibitors to consider other than Kaletra... and still avoid using indinavir. For example here in the US we recently added two new PIs to choose from - one called Reyataz, and the other called Lexiva. And since I don't know if you have them - I just mention these as choices to consider if you do have them...
Since I'm hoping you are planning this next step with the input of someone whose advice you feel you can trust. Since there are options. But since we cannot predict how YOU will feel when you start these - an important part of the story is not only what to start on, but who to call if you don't feel well. And I hope you have that person available to you - to guide you through any new side effects. Since some side effects actually get better if you wait a bit on the meds.... while others lead to switching.
You definitely have choices. Spero che possiate trovare quello di destra. And I hope my Italian was not too terrible...
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Bronchitis After Sucking Penis Worried I Have HIV
- Burning Penis After Anal Sex Worried I Have HIV
- Oral Ulcers After Open Mouth Kissing Sign Of HIV AIDS
- Painful Ejaculation After Anal Sex Without Condom Does It Mean I Have HIV
- Sinus Infection After Sex With Hooker Condom Broke Worried I Have HIV
- Testicular Pain After Drinking Water Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.